Kentucky, 2009

Damaging Winds in Kentucky, February 27, 2009

February 27, 2009 · NWS PAH · 3 events in 3 counties and zones

An isolated thunderstorm acquired supercellular characteristics as it moved east of Madisonville and then along the Mclean/Muhlenberg County border. The storm occurred as a cold front moved southeast across the Lower Ohio Valley.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
2
Property damage
$300,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PAH wrote it up.

An isolated thunderstorm acquired supercellular characteristics as it moved east of Madisonville and then along the Mclean/Muhlenberg County border. The storm occurred as a cold front moved southeast across the Lower Ohio Valley.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at Feb 26, 11:55 PM CST, 1 hour 45 minutes earlier.

Area forecast discussion, Feb 26, 11:55 PM CST, 1 hour 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
1155 PM CST THU FEB 26 2009

.UPDATE...
OVNGT AVN DISCUSSION

&&

.AVIATION...
SHWRS AND TSTMS WILL PROCEED ENEWD RAPIDLY THROUGH THE REGION OVNGT.
EXPECT A PERSISTENT SRLY WIND AHEAD OF THIS ACTIVITY...AND A WIND
SHIFT TO THE NW SOON AFTER PASSAGE OF THE BAND OF SOMETIMES HEAVY
PCPN. ALL RAINFALL SHOULD BE OUT OF THE FOUR STATE REGION BY AROUND
DAYBREAK. VFR CIGS SHOULD EVENTUALLY BE EXPECTED AT MOST AIRPORTS
DURING THE DAY...ALBEIT WILL BE SOMEWHAT LESS LIKELY IN THE NORTH.
TOWARD MIDNIGHT...WINDS WILL TURN TO THE NE AS A CLIPPER SYSTEM
GLANCES OFF WEST PART OF THE REGION.

&&

.PREVIOUS DISCUSSION.../ISSUED 813 PM CST THU FEB 26 2009/

DISCUSSION...
MODELS ARE CONSISTENT IN DWINDLING SURFACE BASED INSTABILITY AS
THE SURFACE FRONT PUSHES INTO THE CWFA LATE THIS EVENING. CONVECTION
OVER KSGF CWFA HAS SHOWED A WEAKENING TREND SINCE 700 PM AS SURFACE
BASED INSTABILITY WEAKENS. ABOUT THE ONLY THING REMOTELY FAVORABLE
FOR A SEVERE CONCERN IS A SLIGHT INCREASE IN THE LOW LEVEL JET
FORECAST IN THE MODELS THROUGH 06Z...AND DOWNWARD TRANSPORT OF
STRONG WIND IN MORE ROBUST CONVECTION. SPC ISSUED A SWOMCD FOR PART
OF OUR AREA. RIGHT NOW...AM NOT OVERLY IMPRESSED WITH THE IDEA OF A
WATCH AT THIS TIME. ISOLD SVR...SURE THAT/S STILL POSSIBLE. WILL
CONTINUE TO MONITOR.

&&

PREVIOUS DISCUSSION.../ISSUED 250 PM CST THU FEB 26 2009/

SHORT TERM /TONIGHT THROUGH SATURDAY NIGHT/...
ACTIVE WEATHER PATTERN IS EXPECTED THROUGH THE SHORT TERM...STARTING
WITH SEVERE WEATHER POTENTIAL TONIGHT AND ENDING WITH POTENTIAL FOR
ACCUMULATING SNOW SATURDAY AND SATURDAY EVENING.

LATEST SURFACE MAP /20Z/ SHOWS COLD FRONT JUST ENTERING THE NW
CORNER OF MISSOURI. SURFACE DEW POINTS IN THE MID TO UPPER 50S ARE
WIDESPREAD ALONG AND AHEAD OF THE FRONT. NUMEROUS BREAKS IN THE
CLOUDS ARE CONTRIBUTING TO MODERATE SURFACE BASED INSTABILITY OVER
WESTERN MO...WHERE LIFTED INDICES ARE NEAR MINUS 3.

AS THE LOW LEVEL JET /AROUND 50 KNOTS AT 900 MB/ DEVELOPS EASTWARD
ACROSS THE LOWER OHIO VALLEY THIS EVENING...THERE WILL BE AN
INCREASE IN MOISTURE AND INSTABILITY OVER WEST KY/SRN IL/SE MO. AN
ELEVATED MIXED LAYER /EML/ WILL INITIALLY INHIBIT DEVELOPMENT ALONG
THE FRONT. HOWEVER...GFS MODEL SOUNDINGS ANALYZED VIA BUFKIT SHOW
THE EML DISAPPEARING IN THE IMMEDIATE VICINITY OF THE FRONTAL ZONE.
AS A RESULT...EXPECT A NARROW LINE OR BAND OF STORMS TO DEVELOP
CLOSE TO THE FRONT BY AROUND 03Z OVER MISSOURI. GIVEN FORECAST WIND
PROFILES...THE SLIGHT RISK FORECAST BY SPC APPEARS REASONABLE. WITH
LOSS OF SURFACE BASED INSTABILITY AFTER 06Z...THE RISK SHOULD
DIMINISH SLIGHTLY AS THE LINE MOVES EAST OF THE MISSISSIPPI RIVER.

THE TIMING OF THE FRONT APPEARS A BIT SLOWER THAN EARLIER FORECAST.
RELIED ON 18Z RUC FOR FRONTAL TIMING...WHICH BRINGS THE FRONT TO
ABOUT A KMVN/KMDH/KPOF LINE BY 06Z. BEYOND THAT...15Z SREF WAS USED
FOR FRONTAL TIMING. SREF TAKES THE FRONT THROUGH KEVV/KPAH AREAS
AROUND 09Z AND KHOP BY 12Z.

TEMPS TONIGHT AND SATURDAY WILL OBVIOUSLY FOLLOW A NON DIURNAL TREND
DUE TO STRONG WARM ADVECTION THIS EVENING AND COLD ADVECTION FRIDAY.
FORECAST TEMPS WILL BE COMPLETELY BASED ON 2 METER SREF TEMPS
THROUGH FRIDAY NIGHT.

AFTER A BRIEF PERIOD OF DRY WEATHER FRIDAY AFTERNOON...A RATHER
IMPRESSIVE MID LEVEL LOW WILL APPROACH FROM THE NORTHWEST FRIDAY
NIGHT AND SATURDAY. THOUGH MODELS DIFFER CONSIDERABLY...THERE ARE
INDICATIONS OF ACCUMULATING WET SNOW SATURDAY.

A SURFACE LOW IS FORECAST TO DEVELOP ALONG THE FRONT...PASSING WELL
TO THE SOUTH AND SOUTHEAST OF THE FORECAST AREA FRIDAY NIGHT. THIS
LOW COULD SPREAD SOME LIGHT RAIN AND SNOW INTO WEST KY AND SE
MISSOURI BY 12Z SATURDAY. THIS PRECIP SHOULD BE OF LITTLE
CONSEQUENCE.

OF MORE SIGNIFICANCE WILL BE A STRONG 500/700 MB LOW MOVING
SOUTHEAST ACROSS THE MID MISSISSIPPI VALLEY ON SATURDAY. THE SREF
AND GFS ARE IN FAIR AGREEMENT...WHILE THE 12Z NAM WILL NOT BE USED
FOR THIS FORECAST. FORECAST THINKING IS THAT THE INTENSE MID LEVEL
LOW WILL PASS IN THE VICINITY OF SE MISSOURI SATURDAY AFTERNOON OR
EVENING ON ITS WAY TO THE TENNESSEE VALLEY. THESE CLIPPER TYPE
SYSTEMS ON THIS TRACK OFTEN PRODUCE A SWATH OF 1 TO 3 INCHES ACROSS
OUR FORECAST AREA. IN THIS CASE...BOUNDARY LAYER TEMPS NEAR FREEZING
/AND WARM GROUND TEMPS/ WILL LIKELY EAT INTO SNOW AMOUNTS.
HOWEVER...MOS GUIDANCE APPEARS TOO WARM DUE TO STRONG COLD
ADVECTION...CLOUDY SKIES AND PRECIP...AND DEW POINTS IN THE 20S.
USED A 50/50 BLEND OF 2 METER SREF TEMPS AND GFS MOS FOR TEMPS ON
SATURDAY. THIS RESULTS IN NEAR STEADY TEMPS AROUND 32 ALONG THE OHIO
RIVER AND SE MISSOURI...SLIGHTLY COLDER NW AND WARMER SE.

BEST ESTIMATE IS A SLUSHY INCH OR TWO ACCUMULATION...MAINLY ON
GRASSY AREAS AT FIRST. SPOTTY 3 OR 4 INCH AMOUNTS COULD OCCUR IN THE
HILLY TERRAIN ALONG CRAWLEYS RIDGE FROM THE SHAWNEE NATIONAL FOREST
INTO NW KENTUCKY. FAR SE COUNTIES AROUND KHOP WILL LIKELY BE RAIN
FOR A GOOD PART OF THE DAY. USED GFS DATA AND BUFKIT SOFTWARE FOR
DETERMINING PTYPE.

AS MUCH COLDER AIR ARRIVES SATURDAY EVENING...MOISTURE WILL FREEZE
QUICKLY. SKIES WILL CLEAR QUICKLY BY 12Z SUNDAY.

LONG TERM /SUNDAY THROUGH FRIDAY/...
FOR THIS FORECAST PACKAGE...UTILIZED A DETERMINISTIC 10-30% 06Z-12Z
GFS/10% 00Z ECMWF/30% HPC WEIGHTED GUIDANCE TO THE CURRENT DAY 4
THROUGH 8 TIME PERIOD. THE GENERALIZED CENTER OF THE UPPER LEVEL
COLD CORE LOW PRESSURE AREA IN THE EAST CENTRAL PACIFIC /ROUGHLY
NEAR 150W...30N/ SHOULD MOVE AND SHEAR OUT NEAR NORTHERN CALIFORNIA
EARLY MONDAY...EVENTUALLY RIDING OVER THE UPPER RIDGE ALONG THE
U.S./CANADIAN BORDER NEXT WEDNESDAY INTO THURSDAY. THIS IS FURTHER
NORTH THAN THE LAST RUN OF THE GFS ENSEMBLE MEAN.

WITH RESPECT TO SENSIBLE WEATHER ELEMENTS...THIS SHOULD MEAN A DRIER
AND WARMER SOLUTION FOR NEXT WEEK. THE BIG CAVEAT INITIALLY WILL ANY
ANTECEDENT SNOW THAT MAY BE LEFT OVER IN THE WFO PAH FORECAST AREA
ON SUNDAY. THIS MAY RETARD THE DIURNAL TEMPERATURE RISE/FALL SUNDAY
AND SUNDAY NIGHT.

BEYOND THAT TIME...THE RIDGE WILL SLOWLY EXPAND ACROSS THE WFO PAH
FORECAST AREA EACH DAY...LIFTING THE LOWER LEVEL TEMPERATURE BASE
THRESHOLD BY 5 TO 6 DEGREES EACH DAY FROM SUNDAY THROUGH
WEDNESDAY...UNTIL STRONGER SOUTHERLY FLOW DOMINATES FOR THE
REMAINDER OF THE WEEK. WITH THE INFLUENCE...ALBEIT WEAK...OF THE
UPPER LOW ALONG THE U.S./ CANADIAN BORDER ON WEDNESDAY/THURSDAY...I
HAVE RAISED MAX/MIN TEMPERATURES AND DEWPOINTS HIGHER THAN
PREVIOUSLY INCLUDED IN THE FORECAST PACKAGE. ALTHOUGH WELL BEYOND
THIS FORECAST PACKAGE...THE HIGHER TEMPERATURE/DEWPOINT REGIME AT
THE END OF THIS FORECAST PACKAGE MAY LEAD TO A MORE SIGNIFICANT
FLOODING/SEVERE POTENTIAL IN THE MARCH 9-11 TIME FRAME.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
KY...NONE.
MO...NONE.
IL...NONE.
IN...NONE.
&&

SHORT TERM...MY
LONG TERM...KES
AVIATION...DB
Hazardous weather outlook, Feb 26, 3:36 PM CST, 10 hours 4 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
336 PM CST THU FEB 26 2009

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-271545-
JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON-
WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE-
HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH-
WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES-
LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL-
UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN-
MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER-
RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID-
336 PM CST THU FEB 26 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN
ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY AND SOUTHEAST
MISSOURI.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS TONIGHT. THE
PRIMARY HAZARDS WILL BE DAMAGING WINDS AND LARGE HAIL. AN ISOLATED
TORNADO CANNOT BE RULED OUT.

A LINE OF STRONG TO LOCALLY SEVERE THUNDERSTORMS IS EXPECTED TO
DEVELOP OVER MISSOURI THIS EVENING...THEN MOVE EAST ACROSS THE
OUTLOOK AREA TONIGHT. THE LINE IS EXPECTED TO CROSS MOST OF
SOUTHEAST MISSOURI AND SOUTHERN ILLINOIS BETWEEN 9 PM AND 2 AM.
THE GREATEST POTENTIAL OF SEVERE STORMS WILL BE DURING THIS TIME
PERIOD.

AS THE STORMS CONTINUE EAST ACROSS WESTERN KENTUCKY AND SOUTHWEST
INDIANA LATE TONIGHT...A SLIGHT WEAKENING TREND IS EXPECTED.
DAMAGING WINDS WILL REMAIN A CONCERN...ALONG WITH ISOLATED LARGE
HAIL. STORM MOVEMENT WILL BE EAST NORTHEAST AT 40 TO 50 MPH.

STRONG SOUTH WINDS WILL GUST UP TO 40 MPH AT TIMES THIS AFTERNOON
AND EVENING. THIS WILL RESULT IN THE DOWNING OF A FEW STORM
DAMAGED TREE LIMBS LEFT OVER FROM PAST WINTER STORMS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

A PERIOD OF SNOW IS LIKELY SATURDAY AS A SWIFT MOVING...UPPER
LEVEL STORM SYSTEM MOVES QUICKLY SOUTHEAST ACROSS THE MID
MISSISSIPPI VALLEY. A SWATH OF ONE TO THREE INCH ACCUMULATIONS
COULD OCCUR SOMEWHERE ACROSS THE QUAD STATE. IT IS TOO EARLY TO
DETERMINE WHERE THE HEAVIEST SNOWS WILL OCCUR. TEMPERATURES WILL
BE COLD ENOUGH TO ALLOW FOR ACCUMULATIONS...ESPECIALLY ON GRASSY AREAS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TONIGHT.

MY

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Hopkins

When
February 27, 1:40 AM CST
Where
Hopkins County, 1.92 mi NE of Anton to 1.59 mi ENE of Anton
Measured
70 kt (81 mph) estimated gust
Injuries
2 direct, 0 indirect
Property damage
$80,000
Reported by
NWS Storm Survey
Coordinates
37.368, -87.354

A mobile home was overturned and demolished. The occupants of the mobile home were slightly injured, receiving only scratches and bruises. The mobile home was not tied down. The outer wall of a nearby cinder block garage was pushed in. Shingles were torn off a neighbor's house, causing water to leak in.

Thunderstorm Wind, McLean

When
February 27, 1:50 AM CST
Where
McLean County, 2.21 mi SSE of Sacramento to 2.17 mi SE of Sacramento
Measured
70 kt (81 mph) estimated gust
Property damage
$150,000
Reported by
NWS Storm Survey
Coordinates
37.390, -87.255

A small storage barn was unroofed. Another larger storage structure collapsed. An airplane was flipped over at a small airstrip. Two carports were damaged.

Thunderstorm Wind, Muhlenberg

When
February 27, 1:53 AM CST
Where
Muhlenberg County, 2.11 mi WNW of Moorman
Measured
78 kt (90 mph) estimated gust
Property damage
$70,000
Reported by
NWS Storm Survey
Coordinates
37.394, -87.184

The roof was blown off a large shed. Moderate damage occurred to grain bins. A steel beam shed was blown off its foundation. A power pole was down. The damage area was about 300 yards wide and one-quarter mile long.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2009Every state in 2009This day in weather historyWarnings in Kentucky, February 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 151868, 151881, 151877.